Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 27, NWS Phoenix, AZ

July 16, 2017Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 16, 2017, 10:46 PM MST for Maricopa County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2017, 10:46 PM MST (05:46 UTC)
Expired
Jul 16, 2017, 11:15 PM MST
In force
29 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 73 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 5.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
629 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
2295 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

232 
WUUS55 KPSR 170546
SVRPSR
AZC013-170615-
/O.NEW.KPSR.SV.W.0027.170717T0546Z-170717T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
1046 PM MST SUN JUL 16 2017

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Maricopa County in south central Arizona...

* Until 1115 PM MST

* At 1043 PM MST, a belt of severe thunderstorm winds were moving 
  through parts of the Phoenix far southwest valley including the 
  communities of Estrella, Buckeye, Palo Verde, Rainbow Valley and 
  western parts of the Gila River Indian Reservation, moving 
  southwest at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Avondale, Goodyear, Buckeye, Phoenix International Raceway,
  Perryville, Liberty, Estrella Mountain Park, Estrella Mountain
  Ranch and Rainbow Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3344 11253 3336 11220 3310 11230 3321 11274
TIME...MOT...LOC 0543Z 058DEG 32KT 3335 11245 

HAIL...<.75IN
WIND...60MPH
 
$$

HV
1 follow-up statement
903 
WWUS55 KPSR 170615
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
1115 PM MST SUN JUL 16 2017

AZC013-170622-
/O.EXP.KPSR.SV.W.0027.000000T0000Z-170717T0615Z/
Maricopa AZ-
1115 PM MST SUN JUL 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR MARICOPA COUNTY WILL EXPIRE AT
1115 PM MST...
    
The Severe Thunderstorm Warning issued earlier for the area around 
Buckeye, Rainbow Valley, Estrella, and the western portions of the 
Gila River Indian Resveration will be allowed to expire. Severe wind 
gusts have diminished. A chance of showers and thunderstorms, some 
with gusty winds, will continue through the late night hours.

LAT...LON 3344 11253 3336 11220 3310 11230 3321 11274
TIME...MOT...LOC 0612Z 058DEG 32KT 3322 11270 

$$

HV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:31 PM MST, 8 hours 15 minutes earlier.

Area forecast discussion, Jul 16, 2:31 PM MST, 8 hours 15 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
231 PM MST Sun Jul 16 2017

.UPDATE...To Aviation Discussion.

&&

.SYNOPSIS...
Temperatures will moderate during the early parts of this week as
moisture and thunderstorm activity increases across the region.
Areas of blowing dust and gusty winds will likely accompany any
thunderstorms during the afternoon and evening hours. Increasing
moisture levels will also lead to greater storm coverage as well as
elevating the threat for flooding rains the next several days.

&&

.DISCUSSION...

Tonight...

Although the overall forecast thinking for this evening/tonight has
not changed, which is expecting a rather active period, especially
across South-Central AZ, some questions about the details/timing
have emerged. The overall pattern still looks good for convective
development and locally heavy rain this evening, with the region
remaining under deep easterly flow in the mid-levels of the
atmosphere to the south and east of the main upper-level high
center, which extends northeastward from extreme southern NV into
south-central UT. Along with this deep northeasterly flow, very high
PWATS (around 2.00 inches) are expected to remain over the region
through at least Tuesday, which are levels which typically produce
storms that are capable of producing very heavy rain and wet
microbursts (rainfall rates up to 2 inches/hr).

The only thing that may work against a really big widespread
convective outbreak across south-central AZ is the fact that wind at
thunderstorm anvil-level winds will likely be from an easterly to
northeasterly direction, which tends to inhibit thunderstorm
development downstream. However, mechanical lifting from outflow
boundaries will likely still be enough to initiate at least some new
storm development. Most of the high-res model output (other than the
U of A WRF) is showing a later arrival of storms into the Phoenix
area then what we saw last night, in the 6-11 pm range. This is
likely due to the fact that last night's activity likely worked over
the boundary layer a bit. Although some activity will likely may its
way westward into La Paz/Yuma counties late tonight/early Tuesday,
it is expected to be greatly weakened (showers/isolated TS), as it
moves into an area of convergent flow aloft.

&&

.PREVIOUS DISCUSSION...

Monday and Tuesday...

Assuming this evening and tonight are indeed the larger convective
periods, Monday would prove to be a more inactive day with a worked
over atmosphere. Have kept POPs for most of the daylight hours
towards a lower end range for mid July though cannot rule out
showers at any point given the greater amounts of moisture advecting
into the region. While PWATs near 1.75 inches (per NAEFS mean)are
only towards the 90th percentile, actual moisture amounts closer to
2 inches may actually come to fruition. Thus, a better flood threat
will begin to materialize starting today and a flash flood watch has
been issued through Monday (and could be extended through Tuesday
when all is said and done).

With the moisture increase and lapse rate reduction, storms will
tend to transition more into a heavy rain and flash flood threat
(although strong winds will remain a substantial threat). While
still relatively low in confidence, there is evidence among
operational models that Tuesday morning may provide the ingredients
necessary for a nocturnal/morning convective event associated with a
more robust shortwave embedded in the easterly flow. The ECMWF has
been consistent in presenting this solution and every monsoon season
there are 1 or 2 days with this scenario. Will need to maintain a
close watch on this period given the potential high impact during an
uncommon time of day.

Wednesday through Saturday...

The forecast for the second half of the week is still somewhat
uncertain, though the trend among operational and ensemble members
remains towards maintaining strong positive height anomalies over
the central plains with slight retrogression towards the Southwest.
Medium range models also still indicate as this transition occurs,
drier air will infiltrate and advect westward into the midlevels.
This would effectively increase inhibition at lower elevations and
return thunderstorm activity/coverage back to a more typical monsoon
season level. Therefore, have attempted to depicts POPs closer to a
more standard temporal and spatial distribution while also warming
temperatures back into a near to slightly above normal range.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Complicated Monsoon storm forecast for the terminals with the set-
up for an active day of storm activity but uncertainty of when the
activity will get underway. Most aggressive hi-resolution models
have gusty easterly outflow winds into the terminals as early as
17/00z with the rest of model solutions clustering around 02-04z
for possible outflow intrusion. Confidence is high for outflow
driven wind shifts with speeds encroaching 30-plus kts but low
confidence in directional heading & timing.

After outflows and some showers/storms work down into the lower
deserts, eventual boundary collisions should support increasing
storm coverage and rainfall into the Phoenix Metro. Cluster
solution of precip model plots have activity pushing from east to
west over the lower deserts with chances for the terminals to see
some TSRA 04-08z. Until storm coverage begins to form and fill in
on area radar scopes, maintained VCTS for the majority of the
evening. Threats with storms today will be gusty outflow winds,
moderate to heavy rainfall with periodically low CIGs and VSBYs in
rain and maybe even some patchy blowing dust. Even though
easterly outflow intrusions are timed into the TAFs, expect
additional wind shifts from nearby/on-going storm activity. Debris
clouds will be significant in the wake of regional storm
activity, with on-going light showers possible and CIGs ranging
from 8-12kft at times.

Southeast California/Southwest Arizona including KIPL and KBLH:
Still feel most of the convection should remain to the east of the
terminals for the TAF period with the main weather impacts will be
increasing and thickening mid/high cloud decks, especially later
this evening as storms across the central deserts drift westward.
Winds will continue their trends of the past few days, favoring
the south at KBLH and the southeast at KIPL with speeds genly
10-15kt. There may be some wind shifts, with gusty winds out of
the southeast or east develop after 04z tonight due to outflow
from convection well to the east; confidence is too low to warrant
a mention of this in the TAFs at this time. KBLH may even see
gusty winds and blowing dust from the NE by mid evening resulting
from convection approaching through La Paz County.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Tuesday through Saturday:
The early portion of the week looks to be the most active,
convectively speaking, as deep moisture will be in place allowing
for scattered mainly afternoon and evening showers and thunderstorms
across much of the area, especially over south-central Arizona.
Minimum RH values will be very high on Tuesday, ranging from 25 to
nearly 40 percent. High temperatures will fall well below seasonal
normals with some of the central deserts dropping into the 90s. For
Wednesday through Saturday, convective activity will fall off
slightly, becoming more isolated over the lower deserts with the
best chances of thunderstorms focused over the higher terrain areas
north and east of Phoenix. Minimum RH values will drop slightly but
remain elevated, ranging mostly from 20 to 30 percent over the
deserts each day. High temperatures will rise but for the most part
will stay slightly below seasonal normals expect on Saturday when
highs may reach seasonal normals. Winds will change little from day
to day following typical diurnal patterns with winds favoring the
south over the western deserts and the southwest across south
central Arizona during the afternoon and evening hours.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Monday evening for AZZ534-537>563.

CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Percha/MO
AVIATION...Nolte/CB
FIRE WEATHER...CB

In the hours before

Local storm report, Jul 16, 10:19 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1019 PM MST SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     HAIL             4 E LITCHFIELD PARK     33.51N 112.29W
07/16/2017  E0.25 INCH       MARICOPA           AZ   TRAINED SPOTTER

            W. PHOENIX.

&&

JS
Local storm report, Jul 16, 10:28 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1028 PM MST SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND GST     SKY HARBOR AIRPORT      33.43N 112.01W
07/16/2017  M61 MPH          MARICOPA           AZ   ASOS

            KPHX ASOS.

&&

JS
Special weather statement, Jul 16, 10:33 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1033 PM MST SUN JUL 16 2017

AZZ538>540-543-546>551-553>555-558-559-170645-
Fountain Hills/East Mesa-Sonoran Desert Natl Monument-Northwest Pinal
County-East Valley-Southeast Valley/Queen Creek-Apache Junction/Gold
Canyon-Tonopah Desert-Rio Verde/Salt River-Pinal/Superstition
Mountains-West Pinal County-South
Mountain/Ahwatukee-Scottsdale/Paradise Valley-Buckeye/Avondale-Gila
Bend-Central Phoenix-
1033 PM MST SUN JUL 16 2017

...STRONG GUSTY NORTH WINDS AND THUNDERSTORMS WILL AFFECT MARICOPA
AND PINAL COUNTIES...

At 1028 PM MST/1028 PM PDT/, a long belt of gusty 30-50 mph winds,
generated by thunderstorms, will move into northern Pinal County.
Areas affected will be the cities of Maricopa, the greater Gila
River Indian Reservation, Coolidge, Casa Grande, and areas north of
Gila Bend. Strong thunderstorm winds are also a possibility. Storms
were moving at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Phoenix, Mesa, Chandler, Gilbert, Tempe, Avondale, Goodyear, Casa
Grande, Apache Junction, Coolidge, Gila Bend, Laveen, East Mesa, Sun
Lakes, Maricopa, Queen Creek, Estrella, Tempe Marketplace, Gold Camp
and Salt River Indian Community.

LAT...LON 3301 11306 3345 11217 3354 11143 3286 11149
      3277 11161
TIME...MOT...LOC 0528Z 030DEG 13KT 3345 11200

HV
Local storm report, Jul 16, 10:34 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1034 PM MST SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     TSTM WND DMG     1 NW CAREFREE           33.83N 111.94W
07/16/2017                   MARICOPA           AZ   TRAINED SPOTTER

            UP TO 4 IN. DIAMETER TREE BRANCHES BLOW OFF
            TREES.

&&

JS
Local storm report, Jul 16, 10:37 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1037 PM MST SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HEAVY RAIN       5 ESE DEER VALLEY       33.65N 112.03W
07/16/2017  M0.50 INCH       MARICOPA           AZ   TRAINED SPOTTER

            FELL IN 30 MINUTES. N. PHOENIX.

&&

JS
Local storm report, Jul 16, 10:43 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1043 PM MST SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     FLASH FLOOD      1 NNE PHOENIX           33.46N 112.07W
07/16/2017                   MARICOPA           AZ   DEPT OF HIGHWAYS

            I-10 AT 7TH ST. EXIT, N.-CENTRAL DOWNTOWN.

&&

JS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:19 PM MSTSpecial Weather StatementPSRPinal56 min
Jul 16, 5:48 PM MSTSevere Thunderstorm WarningPSRPinal57 min
Jul 16, 6:16 PM MSTBlowing Dust AdvisoryPSRMaricopa, Pinal104 min
Jul 16, 6:36 PM MSTSpecial Weather StatementPSR39 min
Jul 16, 6:46 PM MSTSpecial Weather StatementPSRPinal59 min
Jul 16, 7:48 PM MSTSpecial Weather StatementPSRPinal57 min
Jul 16, 7:52 PM MSTSevere Thunderstorm WarningPSRPinal38 min
Jul 16, 8:12 PM MSTSpecial Weather StatementPSRPinal48 min
Jul 16, 9:12 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa33 min
Jul 16, 9:35 PM MSTSevere Thunderstorm WarningPSRMaricopa25 min
Jul 16, 10:06 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal24 min
Jul 16, 10:08 PM MSTSpecial Weather StatementPSRMaricopa52 min
Jul 16, 10:20 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal25 min
Jul 16, 10:29 PM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Jul 16, 10:33 PM MSTSpecial Weather StatementPSRMaricopa72 min
Jul 16, 10:53 PM MSTDust Storm WarningPSRMaricopa, Pinal88 min
Jul 16, 11:08 PM MSTSpecial Weather StatementPSRMaricopa82 min
Jul 16, 11:25 PM MSTFlash Flood WarningPSRGila3 hr
Jul 16, 11:51 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.